Hail, Crook
- When
- August 5, 6:57 PM MST
- Where
- Crook County, Keyhole Reservoir
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.380, -104.780
A severe thunderstorm produced large hail and 60 mph wind gusts between Moorcroft and Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail and 60 mph wind gusts between Moorcroft and Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:45 PM MST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT WED AUG 5 2009 .DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS RIDGE BUILDING OVER THE INTERMOUNTAIN WEST WITH A SHORTWAVE PUSHING TOWARD THE AREA. RADAR STILL HAS SHOWERS AND THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA. VISIBLE SATELLITE SHOWS CU GROWING OVER THE BLACK HILLS. FOR LATE THIS AFTERNOON AND EVENING EXPECT SOUTHERLY LOW LEVEL WINDS TO BECOME MORE ESTABLISHED CREATING MORE SHEAR IN THE LOWER ATMOSPHERE. LOW LEVEL MOISTURE SEEMS GOOD WITH DEW POINTS ALREADY IN THE UPPER 50S AND LOWER 60S. UPSLOPE LOW LEVEL WINDS COMBINED WITH MID LEVEL NORTHWESTERLY WINDS OF 35 TO 45 KTS WILL CREATE DIRECTIONAL SHEAR LEADING TO SOME SUPERCELL DEVELOPMENT. LATER TONIGHT EXPECT STORMS TO MAINTAIN THEMSELVES AS LOW LEVEL JET INTENSIFIES OVER THE AREA. UPPER LEVEL RIDGE AXIS PUSHES ACROSS THE AREA ON THURSDAY...LEADING TO SOUTHWEST FLOW THURSDAY AFTERNOON. SOUTHWEST FLOW CONTINUES THROUGH THE SHORT TERM FORECAST PERIOD. AN AREA OF SURFACE LOW PRESSURE DEVELOPS IN THE LEE OF THE ROCKIES AS A STATIONARY FRONT AND ADJACENT TROF SITS ON TOP OF CWA. EXPECT CHANCE OF STRONG TO SEVERE THUNDERSTORMS TO CONTINUE THROUGH THE SHORT TERM FORECAST PERIOD AS CONVECTION WILL FIRE AROUND THE STATIONARY FRONT AND FROM MULTIPLE DISTURBANCES PUSHING THROUGH THE UPPER LEVEL FLOW. EXTENDED...THE UPPER TROUGH WILL REMAIN OVER THE NORTHERN PLAINS THROUGH THE WEEKEND...THEN A BROAD UPPER RIDGE BUILDS OVER THE REGION EARLY NEXT WEEK...BUT IS REPLACED BY SW FLOW AS IT SHIFTS EASTWARD. SURFACE LOW LIFTS INTO ND SAT WITH COLD FRONT INTO ERN SD. SOME WRAP-AROUND SHOWERS/THUNDERSTORMS POSSIBLE OVER NERN WY/NWRN SD SAT...THEN THE AREA WILL BE MAINLY DRY FOR THE FIRST HALF OF THE WEEK. TEMPS WILL GRADUALLY WARM HEADING INTO MIDWEEK ALONG. LATEST RUNS HINT AT AN APPROACHING TROUGH...SO POPS MAY HAVE BE TO INTRODUCED MIDWEEK. WILL WAIT FOR BETTER CONSISTENCY. && .AVIATION...STORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING...SOME POSSIBLY SEVERE. A SECOND ROUND OF STORMS WILL BE POSSIBLE AFTER MIDNIGHT. MVFR CONDITIONS WILL BE POSSIBLE NEAR THE STORMS. OTHERWISE VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1138 AM MDT WED AUG 5 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1138 AM MDT (1238 PM CDT) WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY AND TONIGHT...BRINGING THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT OVER NORTHEASTERN WYOMING...WESTERN SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO. FRIDAY WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE ON FRIDAY...PARTICULARLY NORTH OF A LINE FROM MISSION TO CUSTER TO SUNDANCE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO...PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...THOUGH MAY BE NEEDED ON THURSDAY AND FRIDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 3 S PACTOLA RESERVOIR 44.02N 103.50W
08/05/2009 M0.88 INCH PENNINGTON SD NWS EMPLOYEE
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 S ROCKERVILLE 43.94N 103.36W
08/05/2009 E0.88 INCH PENNINGTON SD FIRE DEPT/RESCUE
DIME TO NICKEL SIZE HAIL.
&&
WETENKAMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 448 PM MDT WED AUG 5 2009 SDZ026-028-031-074-052345- CENTRAL BLACK HILLS-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS- RAPID CITY- INCLUDING THE CITIES OF...HAYWARD...HERMOSA... ROCKERVILLE AND SHERIDAN LAKE 448 PM MDT WED AUG 5 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 447 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH LOTS OF NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR ROCKERVILLE...OR 9 MILES SOUTHWEST OF DOWNTOWN RAPID CITY...AND WAS MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... HAYWARD... HERMOSA... ROCKERVILLE... SHERIDAN LAKE... HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 559 PM MDT WED AUG 5 2009 WYZ055-058-060100- SOUTHERN CAMPBELL-WESTON- INCLUDING THE CITIES OF...CLARETON AND ROCHELLE 559 PM MDT WED AUG 5 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 558 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 19 MILES NORTHWEST OF ROCHELLE...OR 21 MILES EAST OF WRIGHT...AND WAS MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... RURAL WESTERN WESTON COUNTY AT 610 PM MDT NORTHWEST OF CLARETON.. RURAL SOUTHEASTERN CAMPBELL COUNTY AT 610 PM MDT NORTHEAST OF WRIGHT... HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 656 PM MDT WED AUG 5 2009 WYZ055-058-060200- SOUTHERN CAMPBELL-WESTON- INCLUDING THE CITIES OF...CLARETON...MORRISEY AND ROCHELLE 656 PM MDT WED AUG 5 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 656 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 8 MILES NORTH OF ROCHELLE...OR 28 MILES EAST OF WRIGHT...AND WAS MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... ROCHELLE... CLARETON... HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 733 PM MDT WED AUG 5 2009 WYZ056-057-060230- WESTERN CROOK-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...ALVA...DEVILS TOWER... DEVILS TOWER JUNCTION AND HULETT 733 PM MDT WED AUG 5 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 733 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR OSHOTO...OR 33 MILES NORTHWEST OF SUNDANCE...AND WAS MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... NEW HAVEN... DEVILS TOWER... DEVILS TOWER JUNCTION... HULETT... ALVA... HELGESON
The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179004, 179005, 179006, 179007.